Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 15, 2006, 6:14 PM EDT for Carteret County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2006, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 15, 2006, 6:30 PM EDT
- In force
- 16 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 7 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 152214 TORMHX NCC031-152230- /O.NEW.KMHX.TO.W.0019.060715T2214Z-060715T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 614 PM EDT SAT JUL 15 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... CARTERET COUNTY IN EASTERN NORTH CAROLINA * UNTIL 630 PM EDT * AT 613 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 6 MILES WEST OF PINE KNOLL SHORES...OR 7 MILES SOUTHWEST OF NEWPORT... MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... PINE KNOLL SHORES AROUND 625 PM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3478 7698 3466 7704 3460 7672 3474 7665 $$ 20
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:45 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 15, 2:45 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT SAT JUL 15 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/...CONVECTION FINALLY BEGINNING TO FIRE UP IN VERY WARM AND UNSTABLE AIRMASS ACROSS THE REGION. ACTIVITY WILL INCREASE IN COVERAGE AND INTENSITY INTO THE LATE AFTERNOON AND EVENING HOURS. MADE NO CHANGE TO RAIN CHANCES IN PREVIOUS ZONES AS THE TIMING AND AMOUNT STILL LOOKS GOOD. STILL LOOKING AT LIKELY POPS IN THE LATE AFTERNOON/EVENING HOURS TAPERING OFF TO CHANCE OVERNIGHT. SURFACE TROF WILL MOVE THROUGH AFTER MIDNIGHT AND WILL BE JUST SOUTHEAST OF THE AREA SUNDAY MORNING. LIGHT NORTHERLY FLOW EXPECTED OVER THE REGION ON MONDAY. KEPT IN SLIGHT CHANCE ON SUNDAY FROM COASTAL SECTIONS EAST DUE TO PROXIMITY OF BOUNDARY JUST OFFSHORE. DRY ELSEWHERE. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...ZONAL FLOW ALOFT WILL DOMINATE THE WEATHER PICTURE FOR MOST OF THE WEEK WITH THE CENTER OF THE UPPER LEVEL RIDGE REMAINING OVER THE ROCKIES. BY LATE IN THE WEEK THOUGH THE HIGH CENTER BEGINS TO RETROGRADE A BIT TO THE WEST AND BROAD TROFFING DEVELOPS FROM THE NORTHERN PLAINS TO THE MID ATLANTIC STATES. STILL NOT MUCH TO FOCUS ACTIVITY EXCEPT WEAK SHORTWAVES MOVING THROUGH THE FLOW AND AFTERNOON SEABREEZE SO POPS NO HIGHER THAN 20 PERCENT. && .AVIATION...SCT CONVECTION DVLPG ALG AND AHD OF SFC TROF TO THE NW. WILL HAVE VCTS IN TAFS FM 21Z THRU 02Z AS TSRA ADVECTS INTO CWFA. SFC TROF MOVES THRU AFT 06Z WITH A NLY WIND SHIFT AND DRIER AMS CONDS. && .MARINE...WILL CONT SCA CNTRL PTNS MARINE AREA FM OREGON INLET TO CAPE LOOKOUT THRU 06Z THIS EVE. DIAMOND BUOY RPTG SW WINDS 15-20 KT 6 FT SEAS CURRENTLY. 41036 BUOY JUST OFF ONSLOW CO JUST OUTSIDE CSTL WATERS STILL RPTG 5-6 FT SEAS SO WILL KEEP SCEC S OF CAPE LOOKOUT THRU EARLY THIS EVE. SFC TROF MOVES THRU LT TNGT WITH A NLY FLOW 15 KT OR LESS AND SEAS SUBSIDING TO 2-4 FT FOR SUN AND MON. A LGT TO MDT SLY FLOW RETURNS BY MID WEEK. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 UNTIL 8 PM SATURDAY. && AUSTIN/COLE
Hazardous weather outlook, Jul 15, 2:47 AM EDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 247 AM EDT SAT JUL 15 2006 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>094- 160700- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 247 AM EDT SAT JUL 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS LATE TODAY AND THIS EVENING. LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED. HEAT INDEX VALUES WILL RISE TO AROUND 100 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ095-098-103-104-160700- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 247 AM EDT SAT JUL 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE THREAT OF RIP CURRENTS TODAY FOR THE BEACHES SOUTH OF CAPE HATTERAS. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS LATE TODAY AND THIS EVENING. LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 15, 4:14 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 414 PM EDT SAT JUL 15 2006 NCZ093-152045- CRAVEN- 415 PM EDT SAT JUL 15 2006 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN COUNTY UNTIL 445 PM EDT... AT 415 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL CRAVEN COUNTY...OR ABOUT 8 MILES NORTH OF NEW BERN...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BRIDGETON AT 435 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE VANCEBORO. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jul 15, 4:38 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 438 PM EDT SAT JUL 15 2006 NCZ090-092>095-098-152145- PAMLICO-DUPLIN-JONES-CRAVEN-CARTERET-ONSLOW- 438 PM EDT SAT JUL 15 2006 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN... PAMLICO...JONES AND DUPLIN COUNTIES UNTIL 545 PM EDT... AT 438 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF NEW BERN TO WALLACE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JAMES CITY AT 445 PM EDT...ALLIANCE AT 450 PM EDT...STONEWALL AT 455 PM EDT...PUMPKIN CENTER AT 505 PM EDT... ORIENTAL AT 510 PM EDT...PINEY GREEN AT 515 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE CENTRAL...HALF MOON...HAVELOCK...JACKSONVILLE...NEW RIVER STATION AND NEWPORT. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, Jul 15, 5:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EDT SAT JUL 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FUNNEL CLOUD JACKSONVILLE 34.76N 77.40W
07/15/2006 ONSLOW NC TRAINED SPOTTER
A FUNNEL CLOUD WAS SEEN NEAR CAMP LEJEUNE MARINE BASE
0540 PM FUNNEL CLOUD JACKSONVILLE 34.76N 77.40W
07/15/2006 ONSLOW NC TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL CLOUD NEAR GUM BRANCH ROAD IN
JACKSONVILLE.
&&
SJAMISONThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:14 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 31 min |
| Jul 15, 5:30 PM EDT | Tornado Warning | MHX | Onslow | 30 min |
| Jul 15, 5:35 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 25 min |
| Jul 15, 5:51 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 24 min |
| Jul 15, 5:57 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jul 15, 6:06 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Lenoir | 39 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.